Medindia

X

Alzheimer’s Drug Could Cause Abnormally Slow Heart Rate

by Aruna on  October 5, 2009 at 11:30 AM Drug News   - G J E 4
Alzheimer’s Drug Could Cause Abnormally Slow Heart Rate
Researchers say that a medication that is commonly prescribed to treat Alzheimer's disease can increase a person's risk of being hospitalized for a potentially serious condition called bradycardia.
Advertisement

Experts from St. Michael's Hospital and Ontario's Institute for Clinical Evaluative Sciences (ICES) analyzed data from 1.4 million people aged 67 and older to see whether the risk for bradycardia was higher for those taking drugs called cholinesterase inhibitors.

Advertisement
The define Bradycardia as an abnormally slow resting heart rate (under 60 beats per minute).

Although this condition can be asymptomatic, the researchers point out that it can also cause fainting, palpitations, shortness of breath, or even death.

"We wanted to see if there was a link between initiation of a cholinesterase inhibitor and subsequent hospitalization for bradycardia," says lead author Laura Y. Park-Wyllie, a researcher at St. Michael's Hospital.

Three cholinesterase-inhibiting drugs were currently approved for use in Canada, namely donepezil, rivastigmine, and galantamine.

The researchers have revealed that most of the patients whose records were analyzed for the study had been prescribed donepezil.

Their study showed that older patients hospitalized with bradycardia were more than twice as likely to have recently started on a cholinesterase inhibitor like donepezil for Alzheimer's disease, compared to those without bradycardia.

Writing about their findings in the open-access online medical journal PLoS Medicine, the researchers say that as the prevalence of Alzheimer's disease and other forms of dementia increases, more people aged 65 years and older will be treated with a cholinesterase inhibitor.

"It will be increasingly more important to prescribe these drugs judiciously as they carry a risk of serious adverse events. A careful clinical evaluation is required before and after initiating these drugs, and they should only be continued when there is a definite positive response," Park-Wyllie says.

The potential cardiovascular toxicity of these dementia drugs may be under-appreciated by clinicians, Park-Wyllie adds.

Over 50 per cent of the patients hospitalized with bradycardia resumed taking their cholinesterase inhibitor after being discharged.

"Our study provides evidence of the potential adverse effect of cholinesterase inhibitors on heart rate. Health professionals head to reassess the merits of continued therapy in patients who develop bradycardia while taking these drugs," she says.

Source: ANI
ARU
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All